Tennessee, 2015

Damaging Winds in Tennessee, May 11, 2015

May 11, 2015 · NWS MRX · 5 events in 3 counties and zones

Widely scattered thunderstorms developed in a moderately unstable air mass with limited shear. The storms produced sub-severe hail while producing a few gusts with adequate velocity to down some trees in a few spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Widely scattered thunderstorms developed in a moderately unstable air mass with limited shear. The storms produced sub-severe hail while producing a few gusts with adequate velocity to down some trees in a few spots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 11, 12:21 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, May 11, 12:21 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
121 PM EDT MON MAY 11 2015

.AVIATION...A WEAK COLD FRONT WILL MOVE ACROSS EAST TENNESSEE
BETWEEN 12-15Z TUESDAY. BEFORE FROPA...PERIODS OF CONVECTION WILL
MOVE ACROSS/NEAR THE TAF SITES. FIRST ROUND WILL BE THIS AFTERNOON/
EARLY EVENING. A BREAK IN THE CONVECTION IS EXPECTED BETWEEN 23Z AND
04Z...THEN ANOTHER BROKEN LINE OF CONVECTION IS ANTICIPATED.

STRONG GUSTY WINDS AND FREQUENT LIGHTNING ARE EXPECTED WITH THE
STRONGER STORMS. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS WILL BE
THE RULE.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 11, 2:01 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT MON MAY 11 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
301 PM EDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
THROUGH THIS EVENING...AND AGAIN OVERNIGHT AS A COLD FRONT
APPROACHES THE REGION FROM THE WEST. THE MAIN THREATS WITH THE
STRONGEST ACTIVITY WILL BE DAMAGING WINDS UP TO 60 MPH...AND
QUARTER SIZE HAIL. IN ADDITION...LOCALLY HEAVY DOWNPOURS MAY LEAD
TO LOCALIZED FLOODING OF LOW LYING AREAS...MINOR STREET FLOODING
AND RAPID SMALL STREAM RISES IN A FEW LOCATIONS AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 11, 12:32 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
132 PM EDT MON MAY 11 2015

TNZ040-041-111815-
COCKE SMOKY MOUNTAINS TN-NORTHWEST COCKE TN-
132 PM EDT MON MAY 11 2015

SIGNIFICANT WEATHER ADVISORY FOR COCKE SMOKY MOUNTAINS...AND
NORTHWEST COCKE COUNTIES UNTIL 215 PM EDT...

AT 132 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF NEWPORT...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARTFORD AND COSBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3574 8328 3577 8327 3580 8329 3591 8318
      3580 8296 3579 8296 3577 8299 3579 8303
      3579 8308 3577 8311 3577 8316 3573 8320
      3573 8324 3572 8326
TIME...MOT...LOC 1732Z 219DEG 7KT 3576 8318

SR
Special weather statement, May 11, 1:11 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
211 PM EDT MON MAY 11 2015

TNZ082-083-111845-
RHEA TN-BLEDSOE TN-
211 PM EDT MON MAY 11 2015

SIGNIFICANT WEATHER ADVISORY FOR RHEA...AND BLEDSOE COUNTIES UNTIL
245 PM EDT/145 PM CDT/...

AT 210 PM EDT /110 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR SPRING CITY...OR 11 MILES NORTH OF DAYTON...MOVING
NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SPRING CITY...EVENSVILLE AND GRANDVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3554 8497 3567 8512 3575 8504 3575 8503
      3577 8494 3576 8492 3578 8490 3578 8488
      3582 8481 3572 8471 3570 8472 3568 8475
      3569 8475 3570 8477 3568 8478 3566 8478
TIME...MOT...LOC 1810Z 225DEG 24KT 3566 8498

SR
Special weather statement, May 11, 1:22 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
222 PM EDT MON MAY 11 2015

TNZ012-111900-
SCOTT TN-
222 PM EDT MON MAY 11 2015

SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 300 PM EDT...

AT 221 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ONEIDA...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONEIDA AND WINFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3660 8457 3659 8430 3645 8454 3656 8467
      3660 8462
TIME...MOT...LOC 1821Z 229DEG 24KT 3654 8454

JW
Special weather statement, May 11, 1:36 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EDT MON MAY 11 2015

TNZ012-111915-
SCOTT TN-
236 PM EDT MON MAY 11 2015

SIGNIFICANT WEATHER ADVISORY FOR SCOTT COUNTY UNTIL 315 PM EDT...

AT 236 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF HELENWOOD...OR 11 MILES SOUTHWEST OF ONEIDA...MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONEIDA...HUNTSVILLE...HELENWOOD...WINFIELD...ELGIN...BIG SOUTH FORK
NATIONAL AND KETCHEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3659 8431 3659 8430 3627 8462 3637 8470
      3639 8469 3640 8466 3641 8467 3641 8466
      3644 8469 3650 8471 3658 8477 3660 8476
TIME...MOT...LOC 1836Z 211DEG 26KT 3639 8467

JW
Special weather statement, May 11, 1:49 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
149 PM CDT MON MAY 11 2015

TNZ081-082-111915-
BLEDSOE TN-SEQUATCHIE TN-
149 PM CDT MON MAY 11 2015

SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE...AND SEQUATCHIE COUNTIES
UNTIL 215 PM CDT...

AT 148 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHWEST OF DUNLAP...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAGLE AND OLD CUMBERLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3553 8556 3554 8554 3555 8550 3555 8546
      3556 8545 3557 8542 3568 8530 3566 8524
      3543 8550 3546 8554 3549 8554 3553 8560
TIME...MOT...LOC 1848Z 221DEG 27KT 3555 8548

SR
Special weather statement, May 11, 2:01 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT MON MAY 11 2015

TNZ035-067-111930-
ROANE TN-MORGAN TN-
301 PM EDT MON MAY 11 2015

SIGNIFICANT WEATHER ADVISORY FOR ROANE...AND MORGAN COUNTIES UNTIL
330 PM EDT...

AT 301 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WARTBURG...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WARTBURG...OLIVER SPRINGS...HARRIMAN...OAKDALE...PINE ORCHARD...
DEARMOND AND PETROS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3603 8474 3622 8451 3620 8447 3619 8447
      3616 8444 3614 8445 3613 8443 3611 8442
      3611 8440 3609 8438 3604 8434 3590 8459
TIME...MOT...LOC 1901Z 228DEG 31KT 3602 8460

SR

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
May 11, 2:12 PM EST
Where
Scott County, 0.56 mi E of Oneida
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.500, -84.510

One tree was downed from a convective gust.

Thunderstorm Wind, Scott

When
May 11, 2:30 PM EST
Where
Scott County, 2.07 mi N of Black Creek
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.410, -84.600

Several trees were reported down.

Thunderstorm Wind, Scott

When
May 11, 2:45 PM EST
Where
Scott County, 0.69 mi N of Helenwood
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.440, -84.530

A few trees were reported down along highway 27 near Helenwood.

Thunderstorm Wind, Johnson

When
May 11, 4:20 PM EST
Where
Johnson County, 0.69 mi S of Neva
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.390, -81.870

A few trees were reported down.

Thunderstorm Wind, Unicoi

When
May 11, 4:30 PM EST
Where
Unicoi County, 0.89 mi SW of Rock Creek
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.140, -82.410

A few trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566492, 566493, 566495, 566496, 566498.